Indiana, 2003

Winter Storm in Indiana, February 14 to 17, 2003

February 14 to 17, 2003 · NWS IND · 24 events in 24 counties and zones

A series of systems brought winter weather to central Indiana. Across northern sections of central Indiana, an average of 4 to 9 inches of snow fell along with blowing and drifting conditions.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A series of systems brought winter weather to central Indiana. Across northern sections of central Indiana, an average of 4 to 9 inches of snow fell along with blowing and drifting conditions. Across southern sections of central Indiana, a layer of freezing rain and sleet fell followed by an average of 2 to 7 inches of snow. Numerous automobile accidents occurred, and some counties declared snow emergencies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 14, 2:30 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 14, 2:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST FRI FEB 14 2003

...WINTER WEATHER ADVISORY NORTH PART OF CENTRAL INDIANA
TONIGHT...

LIGHT RAIN OVER THE NORTH PART OF THE FORECAST AREA SHOULD CHANGE TO
SNOW THIS EVENING. SNOW COULD ACCUMULATE 1 TO 3 INCHES BY DAYLIGHT.

LOW PRESSURE WAS OVER THE PLAINS STATES THIS AFTERNOON. A WARM FRONT
EXTENDED EAST TO THE LOWER OHIO VALLEY. HIGH PRESSURE WAS OVER SOUTH
CANADA. AN UPPER LEVEL TROUGH WAS OVER THE SOUTHWEST U.S. LIGHT RAIN
WAS FALLING OVER MUCH OF THE FORECAST AREA.

MODELS ARE PUSHING COLDER INTO THE AREA TONIGHT AND TOMORROW. THE
HIGH PRESSURE IS FORECAST TO BE JUST NORTH OF THE GREAT LAKES
TOMORROW AND THE SURFACE LOW OVER THE LOWER MISSISSIPPI VALLEY. A
BRISK NORTHEAST LOW LEVEL FLOW IS FORECAST FOR THE AREA.

THE COLDER AIR SHOULD GRADUALLY CHANGE RAIN TO SNOW OVER CENTRAL
INDIANA TONIGHT AND OVER MUCH OF THE SOUTH CENTRAL TOMORROW. A
PERIOD OF FREEZING RAIN COULD OCCUR. ETA INDICATING FREEZING RAIN
MOST LIKELY OVER THE SOUTH PART OF THE AREA TOMORROW. WILL NOT ISSUE
ANY HEADLINES FOR THE SOUTH AT THIS TIME...BUT A HEADLINE MAY NEED
TO BE ADDED TO A LATER FORECAST.

SNOW ACCUMULATION OF 1 OR 2 INCHES LOOKS ABOUT THE MOST FOR CENTRAL
AND SOUTH INDIANA LATER TONIGHT THROUGH SATURDAY NIGHT.

GUIDANCE TEMPERATURES IN GENERAL AGREEMENT. STEADY OR FALLING
TEMPERATURES WILL OCCUR TOMORROW.

.IND...WINTER WEATHER ADVISORY NORTH CENTRAL TONIGHT.

DS
Hazardous weather outlook, Feb 14, 3:35 PM EST, 2 hours 25 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 PM EST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT OVER THE NORTH THIRD OF
CENTRAL INDIANA. LIGHT RAIN WILL CHANGE TO SNOW THIS EVENING. SNOW
WILL CONTINUE THROUGH THE NIGHT. A PERIOD OF FREEZING RAIN IS
POSSIBLE THIS EVENING. RAIN ALONG INTERSTATE 70 WILL CHANCE TO SNOW
AROUND MIDNIGHT. AN INCH OF SNOW IS POSSIBLE BY DAYLIGHT. SOME
FREEZING RAIN COULD OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

RAIN WILL CHANGE TO FREEZING RAIN AND SNOW OVER THE SOUTH CENTRAL
SATURDAY. SNOW WILL BE LIKELY OVER THE NORTH SATURDAY. SNOW WILL BE
LIKELY SATURDAY NIGHT OVER ALL OF CENTRAL INDIANA...AND THERE WILL
STILL BE A CHANCE OF LIGHT SNOW ON SUNDAY. ANOTHER ONE OR TWO INCHES
OF SNOW COULD FALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT PRECIPITATION TYPE CHANGES AND
REPORT SNOW ACCUMULATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter storm. Local standard time, as filed.

Winter Storm, Carroll

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Carroll forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Winter Storm, Tippecanoe

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Tippecanoe forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Clinton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Winter Storm, Howard

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Howard forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Winter Storm, Tipton

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Tipton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Boone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Delaware forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Winter Storm, Randolph

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Randolph forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Winter Storm, Fountain

When
February 14, 6:00 PM EST to February 17, 12:00 AM EST
Where
Fountain forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Winter Storm, Hendricks

When
February 14, 9:00 PM EST to February 17, 12:00 AM EST
Where
Hendricks forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 14, 9:00 PM EST to February 17, 12:00 AM EST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
February 14, 9:00 PM EST to February 17, 12:00 AM EST
Where
Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Winter Storm, Henry

When
February 14, 9:00 PM EST to February 17, 12:00 AM EST
Where
Henry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Winter Storm, Bartholomew

When
February 15, 12:00 AM EST to February 17, 12:00 AM EST
Where
Bartholomew forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
February 15, 12:00 AM EST to February 17, 12:00 AM EST
Where
Decatur forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
February 15, 6:00 AM EST to February 17, 12:00 AM EST
Where
Knox forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Winter Storm, Daviess

When
February 15, 6:00 AM EST to February 17, 12:00 AM EST
Where
Daviess forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Winter Storm, Martin

When
February 15, 6:00 AM EST to February 17, 12:00 AM EST
Where
Martin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

Winter Storm, Lawrence

When
February 15, 6:00 AM EST to February 17, 12:00 AM EST
Where
Lawrence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 15, 6:00 AM EST to February 17, 12:00 AM EST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340373, 5340374, 5340375, 5340376, 5340377, 5340378, 5340379, 5340380, 5340381, 5340382, 5340383, 5340388, 5340487, 5340384, 5340385, 5340386, 5340387, 5340488, 5340489, 5340490, 5340491, 5340492, 5340493, 5340494.